- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 963105, 13 pages
Existence of Three Solutions for a Nonlinear Fractional Boundary Value Problem via a Critical Points Theorem
Department of Mathematics, Huaiyin Normal University, Jiangsu, Huaian 223300, China
Received 13 May 2012; Revised 8 July 2012; Accepted 9 July 2012
Academic Editor: Bashir Ahmad
Copyright © 2012 Chuanzhi Bai. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
This paper is concerned with the existence of three solutions to a nonlinear fractional boundary value problem as follows: where , and is a positive real parameter. The approach is based on a critical-points theorem established by G. Bonanno.
Differential equations with fractional order have recently proved to be strong tools in the modeling of many physical phenomena in various fields of physical, chemical, biology, engineering, and economics. There has been significant development in fractional differential equations, one can see the monographs [1–5] and the papers [6–20] and the references therein.
Critical-point theory, which proved to be very useful in determining the existence of solution for integer-order differential equation with some boundary conditions, for example, one can refer to [21–25]. But till now, there are few results on the solution to fractional boundary value problem which were established by the critical-point theory, since it is often very difficult to establish a suitable space and variational functional for fractional boundary value problem. Recently, Jiao and Zhou  investigated the following fractional boundary value problem: by using the critical point theory, where and are the left and right Riemann-Liouville fractional integrals of order , respectively, is a given function and is the gradient of at .
In this paper, by using the critical-points theorem established by Bonanno in , a new approach is provided to investigate the existence of three solutions to the following fractional boundary value problems: where , and are the left and right Riemann-Liouville fractional integrals of order respectively, and are the left and right Caputo fractional derivatives of order respectively, is a positive real parameter, is a continuous function, and is a nonnegative continuous function with .
In this section, we first introduce some necessary definitions and properties of the fractional calculus which are used in this paper.
Definition 2.1 (see ). Let be a function defined on . The left and right Riemann-Liouville fractional integrals of order for function denoted by and , respectively, are defined by provided the right-hand sides are pointwise defined on , where is the gamma function.
Definition 2.2 (see ). Let and .
(i) If and , then the left and right Caputo fractional derivatives of order for function denoted by and , respectively, exist almost everywhere on , and are represented by respectively.
(ii) If and , then and are represented by
With these definitions, we have the rule for fractional integration by parts, and the composition of the Riemann-Liouville fractional integration operator with the Caputo fractional differentiation operator, which were proved in [2, 5].
Property 2 (see ). Let and . If or , then for . In particular, if and or , then
In order to establish a variational structure for BVP (1.2), it is necessary to construct appropriate function spaces.
Denote by the set of all functions with .
Definition 2.4 (see ). Let . The fractional derivative space is defined by the closure of with respect to the norm
Remark 2.5. It is obvious that the fractional derivative space is the space of functions having an -order Caputo fractional derivative and .
Proposition 2.6 (see ). Let . The fractional derivative space is reflexive and separable Banach space.
Lemma 2.7 (see ). Let . For all , one has the following:(i) (ii)
By (2.9), we can consider with respect to the norm in the following analysis.
Lemma 2.8 (see ). Let , then for all any , one has
Our main tool is the critical-points theorem  which is recalled below.
Theorem 2.9 2.9(see ). Let be a separable and reflexive real Banach space; be a nonnegative continuously Gateaux differentiable and sequentially weakly lower semicontinuous functional whose Gateaux derivative admits a continuous inverse on ; be a continuously Gateaux differentiable function whose Gateaux derivative is compact. Assume that there exists such that , and that(i), for all . Further, assume that there are , such that(ii);(iii). Then, for each the equation has at least three solutions in and, moreover, for each , there exists an open interval and a positive real number such that, for each , (2.14) has at least three solutions in whose norms are less than .
3. Main Result
For given , we define functionals as follows: where . Clearly, and are Gateaux differentiable functional whose Gateaux derivative at the point are given by for every . By Definition 2.2 and Property 2, we have Hence, . If is a critical point of , then for . We can choose such that The theory of Fourier series and (3.4) imply that a.e. on for some . By (3.6), it is easy to know that is a solution of BVP (1.2).
By Lemma 2.7, if , we have for each that where
Given two constants and , with , where as in (3.8).
For convenience, set
Theorem 3.1. Let be a continuous function, be a nonnegative continuous function with , and . Put for every , and assume that there exist four positive constants , and , with and , such that(H1), for all ;(H2) for all , and where . Then, for each where and denote and respectively,the problem (1.2) admits at least three solutions in and, moreover, for each , there exists an open interval such that, for each , the problem (1.2) admits at least three solutions in whose norms are less that .
Proof. Let be the functionals defined in the above. By the Lemma 5.1 in , is continuous and convex, hence it is weakly sequentially lower semicontinuous. Moreover, is coercive, continuously Gateaux differentiable functional whose Gateaux derivative admits a continuous inverse on . The functional is well defined, continuously Gateaux differentiable and with compact derivative. It is well known that the critical point of the functional in is exactly the solution of BVP (1.2).
From (H1) and (2.12), we get for all [. Put It is easy to check that and . The direct calculation shows That is, . Thus, . Moreover, the direct calculation shows
Let . Since , we obtain .
Moreover, we have
Hence, from (H2) one has
Now, taking into account that Thus, by Theorem 2.9 it follows that, for each , BVP (1.2) admits at least three solutions, and there exists an open interval and a real positive number such that, for each , BVP (1.2) admits at least three solutions in whose norms are less than .
Finally, we give an example to show the effectiveness of the results obtained here.
Let , , , and . Then BVP (1.2) reduces to the following boundary value problem:
Example 3.2. Owing to Theorem 3.1, for each , BVP (3.21) admits at least three solutions. In fact, put and , it is easy to calculate that , , and Since we have that condition (H1) holds. Moreover, for each , and which implies that condition (H2) holds. Thus, by Theorem 3.1, for each , the problem (3.21) admits at least three nontrivial solutions in . Moreover, for each , there exists an open interval and a real positive number such that, for each , the problem (3.21) admits at least three solutions in whose norms are less than .
The author thanks the reviewers for their suggestions and comments which improved the presentation of this paper. This work is supported by Natural Science Foundation of Jiangsu Province (BK2011407) and Natural Science Foundation of China (10771212).
- K. S. Miller and B. Ross, An Introduction to the Fractional Calculus and Fractional Differential Equations, John Wiley & Sons, New York, NY, USA, 1993.
- S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach Science Publishers, Longhorne, Pa, USA, 1993.
- I. Podlubny, Fractional Differential Equations, Academic Press, San Diego, Calif, USA, 1999.
- R. Hilfer, Applications of Fractional Calculus in Physics, World Scientic, Singapore, Singapore, 2000.
- A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Dierential Equations, Elsevier, Amsterdam, The Netherlands, 2006.
- V. Lakshmikantham and A. S. Vatsala, “Basic theory of fractional differential equations,” Nonlinear Analysis. Theory, Methods & Applications, vol. 69, no. 8, pp. 2677–2682, 2008.
- R. P. Agarwal, M. Benchohra, and S. Hamani, “A survey on existence results for boundary value problems of nonlinear fractional differential equations and inclusions,” Acta Applicandae Mathematicae, vol. 109, no. 3, pp. 973–1033, 2010.
- B. Ahmad and J. J. Nieto, “Existence results for a coupled system of nonlinear fractional differential equations with three-point boundary conditions,” Computers & Mathematics with Applications, vol. 58, no. 9, pp. 1838–1843, 2009.
- Z. Bai and H. Lü, “Positive solutions for boundary value problem of nonlinear fractional differential equation,” Journal of Mathematical Analysis and Applications, vol. 311, no. 2, pp. 495–505, 2005.
- C. Bai, “Impulsive periodic boundary value problems for fractional differential equation involving Riemann-Liouville sequential fractional derivative,” Journal of Mathematical Analysis and Applications, vol. 384, no. 2, pp. 211–231, 2011.
- C. Bai, “Solvability of multi-point boundary value problem of nonlinear impulsive fractional differential equation at resonance,” Electronic Journal of Qualitative Theory of Differential Equations, vol. 89, pp. 1–19, 2011.
- M. Benchohra, S. Hamani, and S. K. Ntouyas, “Boundary value problems for differential equations with fractional order and nonlocal conditions,” Nonlinear Analysis. Theory, Methods & Applications, vol. 71, no. 7-8, pp. 2391–2396, 2009.
- N. Kosmatov, “Integral equations and initial value problems for nonlinear differential equations of fractional order,” Nonlinear Analysis. Theory, Methods & Applications, vol. 70, no. 7, pp. 2521–2529, 2009.
- J. Wang and Y. Zhou, “A class of fractional evolution equations and optimal controls,” Nonlinear Analysis. Real World Applications, vol. 12, no. 1, pp. 262–272, 2011.
- J. Wang and Y. Zhou, “Existence and controllability results for fractional semilinear differential inclusions,” Nonlinear Analysis. Real World Applications, vol. 12, no. 6, pp. 3642–3653, 2011.
- J. Wang, Y. Zhou, and W. Wei, “Optimal feedback control for semilinear fractional evolution equations in Banach spaces,” Systems and Control Letters, vol. 61, no. 4, pp. 472–476, 2012.
- J. Wang, Y. Zhou, and M. Medved, “On the solvability and optimal controls of fractional integrodifferential evolution systems with infinite delay,” Journal of Optimization Theory and Applications, vol. 152, no. 1, pp. 31–50, 2012.
- J. Wang, M. Fěčkan, and Y. Zhou, “On the new concept of solutions and existence results for impulsive fractional evolution equations,” Dynamics of Partial Differential Equations, vol. 8, no. 4, pp. 345–361, 2011.
- Z. Wei, W. Dong, and J. Che, “Periodic boundary value problems for fractional differential equations involving a Riemann-Liouville fractional derivative,” Nonlinear Analysis. Theory, Methods & Applications, vol. 73, no. 10, pp. 3232–3238, 2010.
- S. Zhang, “Positive solutions to singular boundary value problem for nonlinear fractional differential equation,” Computers & Mathematics with Applications, vol. 59, no. 3, pp. 1300–1309, 2010.
- P. H. Rabinowitz, “Minimax methods in critical point theory with applications to differential equations,” in Proceedings of the Conference Board of the Mathematical Sciences (CBMS '86), vol. 65, American Mathematical Society, 1986.
- J. Mawhin and M. Willem, Critical Point Theory and Hamiltonian Systems, Springer-Verlag, New York, NY, USA, 1989.
- F. Li, Z. Liang, and Q. Zhang, “Existence of solutions to a class of nonlinear second order two-point boundary value problems,” Journal of Mathematical Analysis and Applications, vol. 312, no. 1, pp. 357–373, 2005.
- C.-L. Tang and X.-P. Wu, “Some critical point theorems and their applications to periodic solution for second order Hamiltonian systems,” Journal of Differential Equations, vol. 248, no. 4, pp. 660–692, 2010.
- J.-N. Corvellec, V. V. Motreanu, and C. Saccon, “Doubly resonant semilinear elliptic problems via nonsmooth critical point theory,” Journal of Differential Equations, vol. 248, no. 8, pp. 2064–2091, 2010.
- F. Jiao and Y. Zhou, “Existence of solutions for a class of fractional boundary value problems via critical point theory,” Computers & Mathematics with Applications, vol. 62, no. 3, pp. 1181–1199, 2011.
- G. Bonanno, “A critical points theorem and nonlinear differential problems,” Journal of Global Optimization, vol. 28, no. 3-4, pp. 249–258, 2004.